Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 197, NWS Mobile, AL

August 14, 1999Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 14, 1999, 3:07 PM CDT for Baldwin County, Alabama. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1999, 3:07 PM CDT (20:07 UTC)
Expired
Aug 14, 1999, 4:15 PM CDT
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:20 PM CDTThunderstorm Wind 50Foley, ALSeveral trees were blown down at a residence near Foley.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 142004 RRA
SVRMOB
ALC003-142115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
307 PM CDT SAT AUG 14 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 415 PM CDT

* AT 307 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 11 MILES NORTHEAST OF FOLEY OR 7 MILES NORTHWEST OF
  LILLIAN... MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  LILLIAN BY 325 PM CDT
  PERDIDO BEACH BY 335 PM CDT
  JOSEPHINE BY 340 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 14, 2:25 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT SAT AUG 14 1999

I KEEP HEARING ABOUT COOLER...DRIER AIR JUST TO THE NORTH...BUT IN
THE MEANTIME WE JUST HIT A NEW RECORD HIGH FOR THE DATE IN MOBILE
LAST HOUR...98 DEGREES. BUT THAT PROBABLY WILL NOT LAST LONG...AS MY
OBSERVER JUST REPORTED TO ME THAT THUNDER IS NOW AUDIBLE OUTSIDE.
PRETTY UNSTABLE...AND WITH CONVECTION RAPIDLY FIRING ACROSS
AREA...MICROBURST CHECKLIST INDICATES A BUSY AFTERNOON/EVENING MAY
BE IN STORM.

NOT MUCH IN THE WAY OF MODEL DATA TODAY AS THE MAIN PROCESSOR AT
NCEP IS DOWN UFN.  ONLY NGM TO WORK WITH.  12Z NGM DOES LOOK SIMILAR
TO PREVIOUS MODEL RUNS...AND APPEARS TO BE IN FAIRLY GOOD AGREEMENT
WITH ONGOING SCENARIO.  CURRENT FCST LOOKING GOOD WITH HOT TEMPS AND
CONVECTION FIRING ERN AND COASTAL ZONES.  FRONT CURRENTLY EXTENDING
ACROSS CENTRAL ALABAMA PROGGED BY NGM TO CONTINUE DRIFTING SLOWLY S
AND BE ALONG THE GULF COAST BY 12Z SUN...BECOMING QUASI-STATIONARY
AND BEGINNING TO DISIPATE OVER THE COASTAL WATERS BY 48 HOUR
TIME...12Z MON.  NGM PCPN FIELD LOOKS REASONABLE AS WELL WITH
ONGOING CONVECTION. WILL GO HIGHER POPS FOR THIS EVENING THAN FWC
GUIDANCE ESPECIALLY COASTAL AND EASTERN.  MAYBE SLIGHT POPS COASTAL
SUN AS FRONT HANGS UP...BUT DRY FCST THEREAFTER.  TEMP FCST WILL BE
A BLEND OF 12Z FWC...00Z AVN/MRF NUMBERS.

WRKMO1 OUT BY 3PM...

FCSTID=12

MOB BU 073/094 071/093 074 12320
PNS BU 074/091 074/093 074 12320
DTS BU 074/091 074/092 074 12320
GZH BU 071/092 070/092 073 12200
61A BU 071/092 070/092 071 12100
2RO UU 069/092 068/092 060 12000=

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:24 PM CDTSevere Thunderstorm WarningMOBMobile81 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.